Birth Control, Weight Gain
Can my birth control cause weight gain?
Why does it cause weight gain for me, but not for my friend?
I get asked this all the time and here’s my opinion. It all comes down to the type of progestin that the contraceptive contains, and how ‘testosterone-like’ it is.
The more ‘androgenic’ the progestin is, the more likely it is to cause weight gain.
An example of this is the depo shot. The depot shot contains medroxyprogesterone, which has been well-known to cause significant weight gain in some. Some people gain huge amounts of weight, whereas others don’t.
This is true for the other progestins like leveonorgestrel (Levlen and other oral contraceptives), Norethindrone and Etonogestrel (Implanon).
Some of the safer progestins from a weight gain point of view include drospirenone (Yaz, Yasmin) and cyproterone (Diane). Though I have still seen these cause weight gain in some, and often when people stop these pills there is rebound weight gain.
The more androgenic the pill, the more likely it is to create insulin resistance.
In women, the more excess testosterone she has, the more likely she is to have insulin resistance.
With higher insulin levels, greater weight gain occurs.
Often a GP will test for this by looking at blood glucose levels, but my personal belief is we are better off looking at insulin levels, as this will be a better indicator in this scenario. If you think this is you, ask your GP to test for Insulin Resistance as oppose to just blood glucose levels.
So what can I do about it?
In a consultation we’ll work out if any obvious nutrient deficiencies are present and correct those first – this is essential to ensuring insulin can work properly. We can also look at other factors that may be contributing to the weight gain that you may not have considered.